Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Tallahassee, FL

May 6, 20125 counties in Alabama; Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 6, 2012, 1:57 PM CDT for 5 counties in Alabama; Early County, Georgia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 1:57 PM CDT (18:57 UTC)
Expired
May 6, 2012, 2:45 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Early County, GA

What was reported inside it

TimeReportWhereRemark
May 6, 1:58 PM CDTTSTM WND DMG3 N Enterprise, ALTREE DOWN ON A POWER LINE AT THE 300 BLOCK OF VALLEY STREAM DRIVE.
May 6, 1:59 PM CDTHAIL 1Headland, ALPICTURE ON FACEBOOK OF ESTIMATED QUARTER SIZE HAIL AROUND HEADLAND.
May 6, 2:20 PM CDTHAIL 0.752 N Taylor, ALSPOTTER REPORTED .75 INCH HAIL 2 MILES NORTH OF TAYLOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS52 KTAE 061857
SVRTAE
ALC031-045-061-067-069-GAC099-061945-
/O.NEW.KTAE.SV.W.0111.120506T1857Z-120506T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
157 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  NORTHERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  SOUTHERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  WESTERN EARLY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 245 PM CDT/345 PM EDT/

* AT 155 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ELBA TO
  COLUMBIA...OR ALONG A LINE EXTENDING FROM BASIN TO COLUMBIA...AND
  MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PINCKARD...KINSEY...ENTERPRISE...LEVEL PLAINS...DALEVILLE...WEBB...
  DOTHAN...COWARTS...ASHFORD...TAYLOR...SLOCOMB...SAMSON AND HARTFORD

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 3153 8620 3154 8617 3153 8593 3150 8503
      3149 8502 3148 8499 3107 8496 3108 8502
      3106 8502 3108 8620
TIME...MOT...LOC 1858Z 000DEG 16KT 3133 8614 3129 8509

$$

42-DVD
1 follow-up statement
668 
WWUS52 KTAE 061919
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
219 PM CDT SUN MAY 6 2012

ALC031-045-061-067-069-GAC099-061945-
/O.CON.KTAE.SV.W.0111.000000T0000Z-120506T1945Z/
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-EARLY GA-HENRY AL-
219 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM
CDT/345 PM EDT/ FOR SOUTHERN HENRY...WESTERN EARLY...HOUSTON...
NORTHERN GENEVA...DALE AND COFFEE COUNTIES...

AT 218 PM CDT/318 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALBERTON TO
FARLEY NUCLEAR PLANT...MOVING SOUTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASBURY...HOLLIS DAIRY ROAD...CENTRAL CITY...LUCILE...DOTHAN...ENON...
GREEN ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING/900 PM EDT SUNDAY EVENING/ FOR SOUTHEAST ALABAMA AND 
NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.

&&

LAT...LON 3153 8620 3154 8617 3153 8593 3150 8503
      3149 8502 3148 8499 3107 8496 3108 8502
      3106 8502 3108 8620
TIME...MOT...LOC 1919Z 000DEG 16KT 3126 8614 3122 8509

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:38 PM CDT, 19 minutes earlier.

Area forecast discussion, May 6, 1:38 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT Sun May 6 2012

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND PORTIONS OF INLAND FLORIDA PANHANDLE
AND BIG BEND HAS BEEN UPGRADED TO INCLUDE 9 COUNTIES IN SOUTH
CENTRAL GEORGIA...

.PREV DISCUSSION...
.Discussion...Not many changes appear to be needed to the near term
grids with primary focus on coverage and intensity of
afternoon/evening thunderstorms.  12z soundings from TLH and BMX
indicate very steep lapse rates are in place atop rich boundary
layer moisture with h5 temps from -11c to -14c.  This will support
moderate to strong instability with afternoon MLCAPE likely
exceeding 2500 J/Kg this afternoon as highs push 90f. Primary
hindrance for any sustained severe threat will be the weak winds
aloft.  Thus, storms will mainly be pulse in nature with brief-lived
intense cores.  The strongest of these pulsating storms should be
capable of hail around 1 inch in diameter and brief damaging winds.
Coverage and initiation locations of ensuing diurnal storms remains
problematic with only weak focusing mechanisms in place.  Storms may
continue propagating southwards out of central AL/GA...with
additional isolated development possible along the sea breeze or any
other weak, residual surface boundaries given the general lack of
capping this afternoon.  It is not out of the question to see
activity become semi-organized along a common outflow and shift
south across the CWA this evening with pulse-severe cores.  This
possibility is the reason SPC has placed area back under a SLGT in
the day 1 outlook.

&&

.Aviation (through 12 UTC Monday)...Partly sunny conditions will
become prevalent into the early afternoon as fog/low clouds have
burned off.  However, expect increasing chances of showers/
thunderstorms as the day wears on. Some of the stronger storms could
produce wind gusts at least in the 20-30 kt range with an isolated
severe gust and hail not out of the question at TAF sites.  This
activity is expected to move offshore/diminish during the evening
with VFR for several hours tonight before fog and low clouds again
bring MVFR/IFR conditions around sunrise.

&&

.MARINE...
A fairly benign pattern is expected over the marine area the next
several days (outside of thunderstorm activity). Seas should be
generally 1 foot or less with winds below 15 knots.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Evans
Hazardous weather outlook, May 6, 4:30 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.

THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Local storm report, May 6, 1:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 NE FORT RUCKER        31.39N 85.66W
05/06/2012  E0.75 INCH       DALE               AL   PUBLIC

            PENNY SIZE HAIL REPORTED NEAR LOGAN RD.

&&

WALSH
Local storm report, May 6, 1:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 NE FORT RUCKER        31.39N 85.66W
05/06/2012  E1.50 INCH       DALE               AL   PUBLIC

            HAIL UP TO 1.5 INCHES NOW FALLING NEAR LOGAN RD.

&&

WALSH
Local storm report, May 6, 1:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 WSW CUTHBERT          31.77N 84.82W
05/06/2012                   RANDOLPH           GA   911 CALL CENTER

            2 TREES DOWN ON HWY 82 WEST AND 1 TREE DOWN ON C.R. 266

&&

WALSH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:05 AM CDTDense Fog AdvisoryTAECoffee, Dale, Geneva, Houston7 hr
May 6, 12:33 PM CDTSevere Thunderstorm WarningTAECoffee, Dale42 min
May 6, 1:11 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry, Houston49 min
May 6, 1:03 PM CDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell42 min
May 6, 1:38 PM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more52 min
May 6, 1:46 PM CDTSevere Thunderstorm WarningTAELowndes29 min
May 6, 2:21 PM CDTSevere Thunderstorm WarningTAEColquitt39 min
May 6, 2:26 PM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Worth49 min
May 6, 2:44 PM CDTSevere Thunderstorm WarningTAEBaker, Early, Miller46 min
May 6, 2:52 PM CDTSevere Thunderstorm WarningTAEMitchell38 min
May 6, 2:54 PM CDTSevere Thunderstorm WarningTAEBrooks, Lowndes51 min
May 6, 3:01 PM CDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Thomas44 min
May 6, 3:28 PM CDTSevere Thunderstorm WarningTAEBrooks, Lowndes47 min
May 6, 3:29 PM CDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole, Thomas46 min
May 6, 3:48 PM CDTSevere Thunderstorm WarningTAEDecatur, Seminole27 min
May 6, 4:11 PM CDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.